Over the past year and a half I have had 3 full face IPL treatments (Photofacial and Syneron) for sunspots and freckles. I am a female caucasian with pale white skin that burns and develop freckles easily. The first 2 times I had good results, though I had a few hyperpigmentation spots on my forehead and chin. But the last time I had it done--which was 6 months ago now--I had 2 burns on my face around the chin area. Now my face has white scar-like spots (small and round) on at least 10 different spots. Are these scars and will they go away? And if they are scars what should I do? Also, what would you suggest I do for the hyperpigmentation? I also notice pock like indentations on my cheeks. My neck seems to have loose skin now. Are these things temporary? What can I do or use to help? Thank you so much for taking the time to read this.
IPL Laser Side Effects - When do They Go Away?
Doctor Answers (4)
IPL Side Effects
In our office, we use a version of the IPL called AFT (Advanced Flourescent Technology). The little white spots that you mentioned are what we call hypopigmentation, which is when your base pigment is removed from your skin. This is sometimes a side effect from IPL or AFT treatments, and can take up to one year to go back to your base pigment. Sometimes, depending on the severity of the hypopigmentation, we can re-treat the surrounding area to help blend it in better with your skin tone. For hyperpigmentation, which is deposits of pigment on the skin, we would recommend either additional AFT treatments or some at-home lightening cream. In our office, we advise patients to use SkinCeuticals Pigment Regulator. The pock-like indentations on your cheeks could be scarring from the scabbing you might have had as a result of the IPL treatment. These could be treated in many different ways, and would be determined in a complementary consultation. In our experience, we have never seen loose skin as a result of this treatment, and would advise consulting some before and after photos to analyze the changes you have noticed to your face.
The descriptions of the scars are not entirely consistent with the shape of the Syneron handpiece (rectangular) or the rails. You may be having some pigment irregularity from past scarring and the IPL removed the pigment over the scar. Loose skin is not caused by any laser I know of. The pock like indentions can be treated with a fractional laser system by a reputable company and competent practitioners.
IPL side effects
You mentioned several possible IPL side effects and so we will address each one independently.
1. Hyperpigmentation from Burns. Hyperpigmentation is a darkening of the skin caused by trauma. For light skin types this type of coloration normally goes away on it's own. If it persists for you, there are two options we use, hydroquinone bleaching cream and q-switched lasers. If using q-switched lasers, make sure the practitioner is extremely experienced as you are treating a trauma scar with more light, which can be tricky.
2. White Hypopigmented scars. There is no easy solution for this. We hope they will resolve on their own. If not, you may want to look into Excimer lasers. These are the lasers used to treat Vitiligo and they can help with repigmentation, but it is a slow (and many times temporary) process.
3. Pock Like indentations. Were you heavily scabbed after the burns? Are these pock marks in the same location as the burn? If so, they will probably not go away on their own and you may need to consider some form of laser resurfacing to help (Erbium, fractionated, etc).
4. Loose Skin. Did you have your neck treated? You only reference a facial treatment and not the neck. In any event, we do not know of a laser treatment that would cause the neck skin to loosen. Usually it would be the other way around with light based treatments improving skin laxity.
You might also like...
Pigment Problems can be corrected but not indentations
You sound like you would have been a perfect canidate for IPL based on your skin type. It seems like your first 2 treatments responded as they should. However, when you went in for your third treament the "setting" possibly was set too high and caused your burns.
You can use a skin lightening cream for the hyperpigmentation such as tri-luma and that should help.
The white spots probably are a result of the burns.
I'm not sure about the indentations. If its only been six months hopefully it will correct itself in time. I have never experienced indentations ever with IPL.
Its almost impossible to put pigment back in the skin. If the skin on neck seems loose, I don't think it has anything to do with the IPL treatments. I would follow up with your concerns with the Doctor who did the procedure.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.